Nebraska, 2006

Damaging Wind in Nebraska, May 23, 2006

May 23, 2006 · NWS LBF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 22, 12:55 PM MST, 12 hours 35 minutes earlier.

Area forecast discussion, May 22, 12:55 PM MST, 12 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT MON MAY 22 2006

.SHORT TERM...
PLENTY OF SUNSHINE OVER THE PLAINS THIS AFTERNOON HAS ALLOWED
TEMPERATURES TO HEAT UP QUICKLY.  ALTHOUGH THE WESTERN PORTION OF
THE FORECAST AREA HAS WARMED INTO THE UPPER 80S AND LOWER
90S...STRONGER SOUTHEASTERLY FLOW IN THE NORTHEASTERN PORTION OF THE
FORECAST AREA HAS KEPT TEMPERATURES IN THE UPPER 70S.  LARGE UPPER
TROF OVER THE WESTERN CONUS WILL ALLOW SHORTWAVES TO ROTATE INTO
WESTERN NEBRASKA TONIGHT THROUGH EARLY WEDNESDAY AS THE UPPER TROF
EJECTS NORTHEASTWARD.  ALTHOUGH DEWPOINTS ARE ONLY IN THE
50S...THINK THIS IS ADEQUATE FOR TSTMS TONIGHT AS MU CAPES ARE IN
THE 2500-3500 J/KG RANGE.  THINK BEST CHC OF CONVECTION WILL BE
ACROSS THE WESTERN PORTION OF THE CWA AND THEN WEAKEN AS THE THETA-E
RIDGE WEAKENS. NOSE OF LOW LEVEL JET AND BEST 0-6KM SHEAR COME
TOGETHER OVER THE EASTERN PANHANDLE AND WESTERN SANDHILLS BETWEEN
03Z AND 06Z TONIGHT SO EXPECT A FEW SUPERCELLS TO DEVELOP AND THEN
MOVE NORTHEASTWARD.

THETA-E RIDGE REDEVELOPS TUE ACROSS THE EASTERN PORTION OF THE CWA
SO EXPECT THIS TO BE WHERE MOST OF THE TSTM ACTIVITY IS.  THIS WILL
MOVE NORTHEAST TUE NIGHT AND EARLY WED AS THE UPPER LOW SWINGS
NORTHEAST INTO EASTERN SD.

.LONG TERM...
UPPER RIDGE DEVELOPS ACROSS THE WESTERN PLAINS THU WITH 850 MB TEMPS
REACHING 30-32C IN FAR SOUTHWEST NE BY FRI AFTERNOON. DO NOT EXPECT
TEMPERATURES TO FALL OFF UNTIL MONDAY AS THE SFC LOW PRESSURE
FINALLY SHIFTS EAST OF THE AREA.  THIS IS COINCIDENT WITH THE UPPER
TROF APPROACHING THE AREA SUNDAY BRINGING A SLIGHT CHC OF TSTMS.
UNFORTUNATELY THE BEST GULF MOISTURE LOOKS LIKE IT WILL SLIDE TO THE
EAST OF THE AREA SO THERE ANY CONVECTION WILL BE LIMITED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DB
Hazardous weather outlook, May 22, 8:25 PM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1025 PM CDT MON MAY 22 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-240330-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1025 PM CDT MON MAY 22 2006 /925 PM MDT MON MAY 22 2006/

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF WESTERN
AND NORTH CENTRAL NEBRASKA OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT MAINLY ALONG AND WEST OF HIGHWAY
83. SEVERE WIND GUSTS OF OVER 60 MPH AND HAIL OF UP TO ONE INCH IN
DIAMETER ARE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
WESTERN AND NORTH CENTRAL NEBRASKA TUESDAY AFTERNOON AND EVENING AS
A SURFACE FRONT MOVES ACROSS THE REGION. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN NORTH PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JMC/13

The radar

The North Platte radar (KLNX), 66 km away, was scanning. The volume nearest the first event began at 08:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
May 23, 1:30 AM MST
Where
Cherry County, 45 mi S of Cody
Measured
52 kt (60 mph) estimated gust
Reported by
COOP STATION
Coordinates
42.283, -101.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510705.